Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 63, NWS Wichita, KS

August 29, 2021Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this areal flood warning at Aug 29, 2021, 6:24 AM CDT for Lincoln County, Russell County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2021, 6:24 AM CDT (11:24 UTC)
Expired
Aug 29, 2021, 11:48 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:00 AM CDTHEAVY RAIN 3.03Luray, KS
Aug 29, 11:00 AM CDTHEAVY RAIN 2.73Russell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

714 
WGUS43 KICT 291124
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
624 AM CDT Sun Aug 29 2021

KSC105-167-291715-
/O.NEW.KICT.FA.W.0063.210829T1124Z-210829T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-Russell KS-
624 AM CDT Sun Aug 29 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Lincoln County in central Kansas...
  Russell County in central Kansas...

* Until 1215 PM CDT.

* At 624 AM CDT, Doppler radar indicated numerous slow-moving 
  thunderstorms producing very heavy rain across Russell and Lincoln 
  counties. Between 1 and 3 inches of rain have fallen so far, with 
  additional amounts of 1 to 2 inches possible early this morning. 
  This may cause flooding of streams, creeks, streets, country 
  roads, and various low-lying areas.

* Some locations that may experience flooding include...
  Russell, Wilson, Lincoln, Lucas, Gorham, Sylvan Grove, Luray, 
  Dorrance, Beverly, Barnard, Milberger, Bunker Hill, Paradise, 
  Waldo, Wilson Lake, Wilson State Park, Ash Grove, Russell Airport 
  and Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3870 9904 3913 9904 3913 9849 3922 9849
      3922 9793 3887 9793 3887 9848 3870 9849

$$

Kleinsasser
1 follow-up statement
611 
WGUS83 KICT 291648
FLSICT

Flood Statement
National Weather Service Wichita KS
1148 AM CDT Sun Aug 29 2021

KSC105-167-291658-
/O.CAN.KICT.FA.W.0063.000000T0000Z-210829T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-Russell KS-
1148 AM CDT Sun Aug 29 2021

...FLOOD WARNING IS CANCELLED FOR LINCOLN AND RUSSELL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3870 9904 3913 9904 3913 9849 3922 9849
      3922 9793 3887 9793 3887 9848 3870 9849

$$

Salazar

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 29, 5:47 AM CDT, 37 minutes earlier.

Area forecast discussion, Aug 29, 5:47 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
547 AM CDT Sun Aug 29 2021

...Updated Aviation Discussion...

.SHORT TERM...(Today through Tuesday night)
Issued at 236 AM CDT Sun Aug 29 2021

A fairly tricky forecast for the short term with a frontal system
starting to encroach on the CWA.  Some monsoonal moisture intrusion
is still noticeable on water vapor imagery this morning which has
enhanced for the potential for showers and thunderstorms along the
front tonight.  Shear levels and lapse rates still are not that
great which will keep the chances for severe weather low this time
around.  That said, strong thunderstorms with sub severe hail and 50
mph winds are still a good possibility along the frontal boundary.
The southern extent of the convection remains in question.  The ARW
short term CAMS are bullish on this thunderstorm activity pushing
well south into the region early while the NAM and HRRR are much
weaker and keep the areal coverage much lower.  As such, feel there
will be a decent chance for some thunderstorm activity today the CWA
with the exception of the southeast portions which are likely to
remain dry.  The proximity of the front and 850mb temps indicate the
afternoon highs will be closer to normal for this time of year.

Monday and Tuesday will also be tricky and will be heavily dependent
on track of Ida's remains.  Most of the model ensemble families are
starting to push Ida further to the east and keep it east of the
Mississippi placing the subsidence zone just east of the CWA. This
orientation would allow the front stall and either wash out or
retreat back north some into Northeast Kansas and Nebraska.  There
is fairly good agreement with the short term ensembles indicating
the boundary will retreat back to the north and east placing the
front just to the northeast of the CWA.  The proximity of the
frontal boundary will provide the needed forcing to keep showers and
thunder in the forecast for Monday afternoon and into Tuesday
morning. Shear values and lapse rates improve some along the
northern areas of the CWA which increase the potential for
thunderstorm activity. Shear values are good enough to allow for an
isolated severe thunderstorm at this time. Temperatures will again
be near normal Monday and will likely climb a little above
normal Tuesday as ridging starts to build back in.

Metzger

.LONG TERM...(Wednesday through Saturday)
Issued at 236 AM CDT Sun Aug 29 2021

The extended range becomes rather quiet as ridging is expected to
return as the remains of Ida exit.  Previous runs had indicated the
remains of the Pacific tropical system, Nora, would have an effect
on the region but new runs indicate Nora will make landfall to far
south in the Mexican Riviera to provide much, if any, influence on
our area.  As such, ridging is expected to be too strong.  This
indicates a return to above normal temperatures for the mid and end
of next week with little if any precipitation expected through
Friday. By Saturday, the models do bring in some chances for rain
again with a new system frontal system to break down the ridge.
There seems to be fairly good agreement with the model families on
this solution so confidence is increasing on this aspect.

Metzger

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 546 AM CDT Sun Aug 29 2021

Primary aviation concern will be shower/thunderstorm chances today
across the region. Thinking chances and coverage will be highest
this morning across portions of central and northern Kansas.
Included TEMPO groups for TSRA at RSL-SLN-GBD to account for this
threat. Unsure how far south this activity will reach this
morning, so did not include this threat at ICT-HUT. However, later
shifts will need to monitor observational trends. Additional hit-
or-miss showers/storms are possible this afternoon into the
evening across the region. Predictability and coverage should be
low, although later shifts will need to monitor trends for
possible amendments.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    92  70  91  70 /  30  20  20  10
Hutchinson      91  69  91  68 /  30  20  20  10
Newton          90  69  89  68 /  30  20  20  10
ElDorado        90  70  89  69 /  30  20  30  10
Winfield-KWLD   92  70  91  69 /  20  10  20  10
Russell         88  68  92  67 /  60  20  10  10
Great Bend      87  67  91  67 /  50  20  10  10
Salina          91  70  92  69 /  50  20  30  10
McPherson       90  69  90  67 /  40  20  20  10
Coffeyville     92  71  90  69 /  30  10  30  10
Chanute         91  71  88  70 /  30  20  40  10
Iola            90  71  88  69 /  40  20  40  10
Parsons-KPPF    92  71  89  69 /  20  10  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...ADK
Hazardous weather outlook, Aug 29, 3:54 AM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
354 AM CDT Sun Aug 29 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
354 AM CDT Sun Aug 29 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible across central Kansas
through most of the day today. South Central Kansas will have
increasing chances for thunderstorms this afternoon and evening. A
few strong storms may occur gusty winds to 50 mph and pea size hail
the main concerns. Locally heavy rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms will continue Monday afternoon through
Tuesday morning across much of the area. Only southeast Kansas will
have the least chances for thunderstorms. Some of these storms could
be locally strong with very heavy rain and 50 mph winds. Saline,
McPherson and Marion counties could see an isolated severe
thunderstorm with 60 mph winds Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.